Texas, 2004Flash Flooding in Texas, June 29 to 30, 2004
June 29 to 30, 2004 · NWS MAF · 4 events in 4 counties and zones
A modified tropical airmass remained over much of west Texas on the 29th. Thunderstorms initially developed in the Trans Pecos region of the state and across the plains of southeastern New Mexico.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A modified tropical airmass remained over much of west Texas on the 29th. Thunderstorms initially developed in the Trans Pecos region of the state and across the plains of southeastern New Mexico. As this activity spread east over the Permian Basin and the Stockton Plateau, heavy rainfall resulted in flash flooding. The most significant flooding occurred in the city of Midland where several vehicles stalled when flood waters rushed down city streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 12:49 PM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 29, 12:49 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE JUN 29 2004
.SHORT TERM...
PRIMARY CONCERN THROUGH THE SHORT TERM OF THIS FORECAST WILL BE ON
THE POTENTIAL FOR LOCALIZED FLASH FLOODING. 88D STORM TOTAL PRECIP
ESTIMATES INDICATE ISOLATED 3+ INCH AMOUNTS GENERALLY NORTHEAST OF
THE PECOS RIVER SINCE THIS TIME YESTERDAY. GROUND TRUTH MEASUREMENTS
APPROACHING 5 INCHES HAVE BEEN RECEIVED FROM NORTHEAST MARTIN
COUNTY. THUS FAR FLOODING HAS BEEN RESTRICTED TO MINOR SHORT-LIVED
STREET FLOODING PRIMARILY IN THE POPULATION CENTERS.
THE FRONTAL BOUNDARY HAS RETREATED NORTH TODAY TO THE VICINITY OF
NORTHERN LEA COUNTY AND THE NORTHERN PERMIAN BASIN. WATER VAPOR
IMAGERY SHOWS ANOTHER SHORTWAVE TROUGH PROPAGATING NORTHEAST ACROSS
NORTHERN MEXICO AND APPROACHING THE BIG BEND ATTM. RADAR TRENDS SHOW
INCREASING CONVECTION ALONG THE HIGHER TERRAIN IN ADVANCE OF THIS
FEATURE. MODELS HINT AT AN ASSOCIATED UPPER LEVEL SPEED MAX NOSING
ACROSS THE SOUTHERN FA THIS EVENING. AT WHICH TIME WEAK DEEP LAYER
ASCENT MAY BE FOCUSED ACROSS THE NORTHERN FA. ALSO OF NOTE IS AN
AREA OF MODERATE/STRONG INSOLATION AND INCREASING INSTABILITY ALONG
AN AXIS FROM THE DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO.
GIVEN MODIFIED TROPICAL ENVIRONMENT AND SATURATED GROUND CONDITIONS
...WE ARE CONCERNED WITH THE POTENTIAL FOR ADDITIONAL RAIN. WITH
RECENT INCONSISTENCY IN MODEL SOLUTIONS AND LACK OF CONFIDENCE IN
THE ABILITY TO HIGHLIGHT A GIVEN AREA WITH AN ENHANCED THREAT...WE
DO NOT PLAN ON THE ISSUANCE OF A FLASH FLOOD WATCH ATTM...
HOWEVER..RADAR TRENDS WILL BE CLOSELY MONITORED THROUGH PRESS TIME.
IF A SIGNIFICANT INCREASE IN CONVECTIVE COVERAGE IS NOTED...AN FFA
COULD BE REQUIRED FROM THE UPPER TRANS PECOS NORTH AND EAST ACROSS
LEA COUNTY AND THE NORTHERN BASIN WHERE ADDITIONAL HEAVY RAINFALL
WOULD NOT BE TOLERATED GIVEN CURRENT CONDITIONS.
.LONG TERM...
MID/UPPER LEVEL FLOW IN TRANSITION TO NW AS TROF MOVES E WED WITH
STRONG INDICATION OF TRUE SUBTROPICAL RIDGE (STR) FORMING ACRS NRN
MEXICO...WHICH WILL RESULT WLY FLOW ACRS WRN CWFA. MSL PRESSURE
FIELDS DO INDICATE WEAKNESS IN PROXIMITY TO NRN CWFA. PUSH OF WLY
WINDS INTO DAVIS/GDP MTNS WILL BE FIRST IN A WHILE AND WILL LIMIT
POPS TO ISOLD AT BEST IN PRESENCE OF WEAK SHRTWV TROF NOTED IN
ETA/GFS. INTO PB WEAK DRYLINE TO EVOLVE WITH LOW LEVEL CONVERGENCE
NOTED IN WRN PB. MAIN TROF AXIS IS TO BE IN THE E SO MID LEVEL LIFT
EXPECTED TO BE DISPLACED FROM LOW LEVEL CONVERGENCE MINIMIZING POPS
IN PB. 85H TEMPS WILL WARM SIGNIFICANTLY 4-6C...THUS TEMPS WILL BE
TRENDING BACK TOWARD THE NORMAL. RIDGE WILL CONTINUE TO AMPLIFY ACRS
NM INTO WED NIGHT AM. LOW LEVEL CONVERGENCE IN NE NM AS SHRTWV TROF
DROPS SE WILL FAVOR MCS COMING SEWD POSSIBLY INTO THE NE CWFA BY THUR
AM. AS SUCH WILL KEEP HIEST POPS THERE. MORE OF THE SAME INTO THURS
PM WITH DRIER AIR PUSHING FARTHER E INTO SE NM PLAINS. MORE SHRTWV
ENERGY LATE THUR NIGHT AND DEVELOPMENT OF LOW LEVEL JET WARRANTS
NOCTURNAL POPS IN THE NE AGAIN. BY FRIDAY FAVORED TRACK OF SHRTWV
TROFS IN NW FLOW WILL SHIFT NE AWAY FROM CWFA AND THUS POPS WILL
DIMINISH. STR WILL REMAIN ANCHORED IN NRN MEXICO INTO THE WEEKEND
MAINTAINING WLY LOW/MID LEVEL COMPONENT AND THUS DRY TREND IN THE W.
THIS PATTERN WILL FAVOR NORMAL TO ABOVE NORMAL TEMPS.
.FIRE WEATHER...
RETURN WEST LOW/MID LEVEL FLOW WILL RETURN MUCH DRIER AIR TO THE
GUADALUPE/DAVIS MOUNTAINS AND SE NM PLAINS WED/THUR PM. MINIMUM
RH/S WILL BE ABLE TO FALL INTO TEENS WED AND NEAR 10% THUR. WEST
WINDS AROUND 15 MPH ARE EXPECTED IN THE MTNS WITH HAINES INDICES
CLIMBING BACK INTO THE MODERATE CATEGORY WED AND HIGH THUR WITH VERY
STEEP LAPSE RATES IN PLACE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 88 68 92 / 50 20 20 20
CARLSBAD NM 64 96 66 99 / 50 0 0 0
DRYDEN TX 68 89 68 92 / 30 20 10 20
FORT STOCKTON TX 68 92 71 97 / 40 20 10 20
GUADALUPE PASS TX 64 90 67 92 / 30 0 0 0
HOBBS NM 63 93 66 97 / 50 20 10 0
MARFA TX 57 87 56 92 / 30 20 0 20
MIDLAND INTL AIRPORT TX 66 89 69 94 / 50 20 10 20
ODESSA TX 66 90 69 95 / 50 20 10 20
WINK TX 69 97 71 99 / 50 20 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, Jun 29, 12:21 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT TUE JUN 29 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
121 PM CDT (1221 PM MDT) TUE JUN 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS
PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND
THIS EVENING. ALTHOUGH THIS ACTIVITY IS GENERALLY EXPECTED TO BE NON-
SEVERE...INTENSE LOCAL DOWNPOURS CAUSING FLASH FLOODING...AND
LOCALLY STRONG WINDS WILL BE POSSIBLE. IN ADDITION...DEADLY
LIGHTNING WILL ACCOMPANY ANY STORMS.
THE MOST LIKELY AREAS TO EXPERIENCE THUNDERSTORMS LATER TODAY AND
TONIGHT INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE NORTHERN
AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION THOUGH TONIGHT AND SHOULD BE PREPARED SHOULD
HAZARDOUS WEATHER CONDITIONS DEVELOP ACROSS THE AREA.
In the hours before
Special weather statement, Jun 29, 6:20 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT TUE JUN 29 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
720 PM CDT (620 PM MDT) TUE JUN 29 2004
...TROPICAL FUNNEL CLOUDS POSSIBLE THROUGH THIS EVENING...
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A NUMBER
OF REPORTS OF FUNNEL CLOUDS THIS AFTERNOON AND EVENING. NATIONAL
WEATHER SERVICE DOPPLER RADAR CONTINUES TO DETECT SCATTERED
THUNDERSTORMS ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...CENTRAL AND
NORTHERN PERMIAN BASIN...TRANS PECOS...AND WESTERN LOW ROLLING
PLAINS. THIS ACTIVITY WILL PERSIST THROUGH THE EVENING.
THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.
ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
AKL
Flash Flood, Ector
- When
- June 29, 6:48 PM CST to 9:00 PM CST
- Where
- Ector County, Odessa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
An isolated strong thunderstorm developed over northern Ector County. This storm resulted in very intense rainfall and flash flooding as it moved across the city of Odessa. U.S. Highway 385 was impassable due to flood waters on the north side of the city. In addition frontage roads along Business Interstate 20 were completely submerged by flowing water near Loop 338 on the east side of Odessa.
Flash Flood, Midland
- When
- June 29, 7:43 PM CST to 11:00 PM CST
- Where
- Midland County, 15 mi SW of Midland
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
The thunderstorm that produced flooding rainfall over Odessa continued moving east across northwest Midland County. Frontage roads along Business Interstate 20 flooded near the Midland and Ector County line. In the city of Midland, over four feet of water ran down Midland and Wadley Drives and resulted in several stalled out vehicles. Over a foot of water covered several roads near the fairgrounds on the east side of the city. No injuries were reported.
Flash Flood, Pecos
- When
- June 29, 9:34 PM CST to 11:30 PM CST
- Where
- Pecos County, 5 mi W of Iraan
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flash flooding caused high water to inundate many city streets in Iraan with up to three feet of water. Flooding was also reported along U.S. Highway 190 west of Iraan.
Flash Flood, Terrell
- When
- June 29, 10:25 PM CST to June 30, 12:00 AM CST
- Where
- Terrell County, 9 mi W of Sanderson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Local officials reported high water flowing over U.S. Highway 90 west of Sanderson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, June 29, 20045 deaths · 1 event
- Dense Fog in California, June 29, 200410 injured · $75,000 · 1 event
- Flash Flood in New Mexico, June 29, 2004$500,000 · 1 event
- Tornado in Texas, June 29, 2004$80,000 · F0 · 1 event
- Damaging Wind in Louisiana, June 29, 2004$40,000 · 60 kt wind · 1 event
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Flash Flooding in Texas, June 29, 20049 events
- Flash Flooding in Texas, June 29, 20049 events
- Lightning Strike in Montana, June 29, 20041 injured · $10,000 · 1 event
- Flash Flood and Hail in South Carolina, June 29 to 30, 200460 kt wind · 8 events
- Flash Flooding and Hail in Oregon, June 29, 200463 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405693, 5405694, 5405692, 5405691.